Alabama, 2004

Tornado and Flash Flood in Alabama, July 6, 2004

July 6, 2004 · NWS HUN · 12 events in 5 counties and zones

9 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 6, 9:20 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 6, 9:20 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT TUE JUL 6 2004

.UPDATE...
COMPLEX WX PATTERN FOR THE TN VALLEY THIS MORNING. WATER VAPOR
IMAGERY AND UPPER AIR ANALYSES SHOW 2 SHORTWAVES...ONE OVER E CENTRAL
MS...ANOTHER ONE ALONG THE LA-AR BORDER. THE MS SHORTWAVE IS
RESPONSIBLE FOR SOME MAINLY MID-LEVEL CLOUDINESS UP AND DOWN THE AL-
MS STATE LINE. IR IMAGERY ALSO SHOWS TWO LARGE MCSS THAT HAVE SPLIT
SINCE THIS MORNING...ONE HEADED INTO THE MIDWEST AND OH VALLEY...
ANOTHER ONE MOVING INTO THE RED RIVER VALLEY. MEANWHILE...AT THE
SFC...STILL SOME SIGNS OF A MESOHIGH FROM YESTERDAYS MCS THAT MOVED
THROUGH ERN TN. IT LOOKS LIKE THE OUTFLOW FROM THAT SYSTEM HELPED
WITH SOME MORNING CLOUD DEVELOPMENT EARLIER ACROSS N CENTRAL AL.
CURRENTLY HOWEVER...CLOUDS HAVE DISSIPATED AND SKIES ARE MOSTLY
SUNNY...WITH TEMPS ALREADY IN THE MID 80S AS OF 10AM.

ALL THESE ELEMENTS MAKE FOR A RATHER COMPLICATED FCST. DEFINITELY
THINK AREA WILL SEE A BRIEF PERIOD OF MORE CLOUD COVER AS THE MID-LVL
CLOUDINESS MOVES EWD. BUT IT DOES APPEAR TO BE BREAKING UP ON VISIBLE
IMAGERY...SO EFFECTS ON MAX TEMPS SHOULD BE NEGLIGIBLE FOR NOW. THE
MAIN FCST PROBLEM IS WHETHER EITHER OF THESE SHORTWAVES ACT IN
CONCERT WITH A VERY UNSTABLE ATMOSPHERE...LEFTOVER OUTFLOW FROM
YESTERDAYS MCS...AND POSSIBLY OUTFLOW FROM EITHER OF TODAYS MCSS.
UNFORTUNATELY...ITS A BIT TOO EARLY TO TELL ON ANY OF THESE THINGS
RIGHT NOW.

SINCE THE FCST SEEMS TO BE GENERALLY ON TARGET FOR NOW...PREFER TO
WAIT A LITTLE LONGER TO GET A BETTER SENSE FOR SATELLITE AND RADAR
TRENDS BEFORE MAKING ANY CHANGES. WILL LET CURRENT GRIDS AND ZONES
RIDE FOR NOW.  --BCC/27
&&

.PREV DISCUSSION...
PRECIP CHANCES WILL QUICKLY DIMINISH TONIGHT WITH LOSS OF DAYTIME
HEATING AND WEAKENING MESOSCALE INFLUENCES.  WILL MAINTAIN LOW POPS
PRIMARILY TO COVER ANY LINGERING EVENING CONVECTION.  UPPER TROUGH
BEGINS TO KICK EAST BY WEDNESDAY...ALLOWING SFC FRONT TO DROP SEWRD
TOWARD THE AREA.  PRECIP CHANCES WILL INCREASE SOMEWHAT ON WEDNESDAY
GIVEN THE INCREASING CONVERGENCE/UVM INVOF THE FRONT...ALTHOUGH
PRIMARY CONVECTIVE ACTIVITY WILL REMAIN DIURNALLY DRIVEN. SOME
PARTIAL SUNSHINE AND A PERSISTENT LOW LEVEL SOUTHWEST GRADIENT
SHOULD STILL ALLOW FOR DECENT TEMPERATURE RECOVERY TOWARD THE UPPER
80S ON WEDNESDAY...SO WILL TREND ABOVE MOS GUIDANCE FOR THE DAYTIME
HIGHS.

EXTENDED (THURSDAY THROUGH MONDAY)...
VERY FEW CHANGES MADE TO THE REMAINDER OF THE FORECAST.  GFS STILL
APPEARS TO AGGRESSIVE WITH A FRONTAL PASSAGE...AND PREFER A SLOWER
MOVING AND MORE DIFFUSE LOOKING FRONT AS SHOWN BY THE ETA/ECMWF/WRF.
THE WEAK FROPA MAY KNOCK A FEW DEGREES OFF THE DEWPOINTS AND BRING A
BRIEF PERIOD OF NORTHERLY WINDS INTO FRIDAY...BUT EXPECT LITTLE
IMPACT ON OVERALL TEMPERATURES.  SUBTROPICAL RIDGE STILL EXPECTED TO
BECOME THE MAIN LARGE SCALE FEATURE BY NEXT WEEKEND...PUSHING THE
MEAN STORM TRACK WELL TO THE NORTH.  UPPER HEIGHTS ARE NOT
ADVERTISED TO BECOME OVERLY HIGH...DESPITE THE PREDOMINANT RIDGING.
THUS GENERALLY EXPECT TEMPERATURES TO REMAIN ABOUT NORMAL (HIGHS
NEAR 90)...WITH THE TYPICAL ISOLATED DIURNAL CONVECTION EACH DAY.
--MR
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 6, 11:40 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT TUE JUL 6 2004

ALZ001>010-016-TNZ076-096-097-071000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1240 PM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL SUPPORT
DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.
DUE TO HIGHLY UNSTABLE AIR IN PLACE ACROSS THE AREA...THUNDERSTORMS
THAT DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AS WELL AS HAIL TO THE SIZE OF PENNIES. THE BEST TIME FOR
SEVERE THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM.

IN ADDITION....THE HEAT INDEX WILL BE NEAR 100 DEGREES AGAIN THIS
AFTERNOON...DUE TO THE COMBINATION OF HIGH TEMPERATURES AROUND 90
DEGREES AND HIGH HUMIDITIES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL BE MOVING SOUTH OVER THE MIDWEST AND LOWER OHIO
VALLEY ON WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN
THE AFTERNOON AND EVENING...WITH A CHANCE THAT SOME STORMS COULD
PRODUCE DAMAGING STRAIGHT LINE WINDS.

OTHERWISE...A TYPICAL SUMMERTIME PATTERN WILL PREVAIL LATER IN
THE WEEK...WITH ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
A POSSIBILITY EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON.

SCHAUB

In the hours before

Special weather statement, Jul 6, 12:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT TUE JUL 6 2004

ALZ009-010-061915-
DE KALB-JACKSON-
105 PM CDT TUE JUL 6 2004

...STRONG THUNDERSTORMS OVER JACKSON COUNTY...
STORMS ARE QUICKLY DEVELOPING ACROSS JACKSON COUNTY FROM RUSSELL
CAVE NATIONAL MONUMENT TO BRIDGEPORT. THESE STORMS ARE MOVING
TO THE NORTHEAST AT 35 MPH AND WILL PRODUCE 30 MPH WIND GUSTS...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS ALONG THE MARION COUNTY
TENNESSEE AND JACKSON COUNTY LINE. DRIVERS ALONG HIGHWAY 72 NEAR
BRIDGEPORT SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND VERY LOW
VISIBILITIES.

JDG
Special weather statement, Jul 6, 12:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT TUE JUL 6 2004

ALZ009-010-061930-
DE KALB-JACKSON-
130 PM CDT TUE JUL 6 2004

...STRONG THUNDERSTORMS OVER DEKALB COUNTY...
ONE STRONG STORM IS BETWEEN CROSSVILLE AND COLLINSVILLE...
GENERALLY ALONG I59 NEAR THE 205 MILE MARKER. THIS STORM IS MOVING
TO THE EAST AT 35 MPH AND WILL PRODUCE 30 MPH WIND GUSTS...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS ALONG A LINE FROM
PORTERSVILLE TO DOGTOWN. DRIVERS ALONG INTERSTATE 59 IN SOUTHERN
DEKALB COUNTY SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND VERY LOW
VISIBILITIES.

JDG

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Dekalb

When
July 6, 12:45 PM CST
Where
Dekalb County, 2 mi NW of Rainsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -85.883

Penny size hail was reported.

Thunderstorm Wind, Jackson

When
July 6, 3:40 PM CST to 3:43 PM CST
Where
Jackson County, 6 mi N of Scottsboro
Measured
50 kt (58 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
34.750, -86.033

A few trees were uprooted and minor damage was noted to lawn equipment at a home in the Pikeville community.

Thunderstorm Wind, Limestone

When
July 6, 5:25 PM CST
Where
Limestone County, 3 mi E of Elkmont
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -86.933

A few trees were blown down by thunderstorm winds.

Tornado, Madison

When
July 6, 5:28 PM CST to 5:29 PM CST
Where
Madison County, Owens Xrds
Rating
F0
Path length
0.1 mi
Path width
2 yd
Reported by
BROADCAST MEDIA
Coordinates
34.583, -86.467

A small and short lived tornado developed and briefly touched down at Owens Crossroads. No damage was reported.

Thunderstorm Wind, Madison

When
July 6, 5:28 PM CST to 5:35 PM CST
Where
Madison County, Harvest
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -86.767

Several trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Madison

When
July 6, 5:45 PM CST
Where
Madison County, 2 mi NE of Huntsville
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -86.600

A few power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Marshall

When
July 6, 6:35 PM CST
Where
Marshall County, Boaz
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.167

A few power lines were blown down due to thunderstorm winds.

Thunderstorm Wind, Jackson

When
July 6, 6:40 PM CST
Where
Jackson County, Hollywood
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -85.983

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Jackson

When
July 6, 6:45 PM CST
Where
Jackson County, Pisgah
Measured
50 kt (58 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.683, -85.850

Two trees were blown down due to thunderstorm winds.

Flash Flood, Jackson

When
July 6, 6:45 PM CST to 7:30 PM CST
Where
Jackson County, Scottsboro
Reported by
EMERGENCY MANAGER
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Two roads in the Scottsboro area had several inches of water over the road.

Thunderstorm Wind, Dekalb

When
July 6, 7:10 PM CST
Where
Dekalb County, Sylvania
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.567, -85.833

A few power lines were blown down due to thunderstorm winds.

Thunderstorm Wind, Dekalb

When
July 6, 7:10 PM CST
Where
Dekalb County, Henagar
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.467, -85.783

A few power lines were blown down due to thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412963, 5412960, 5412961, 5412959, 5412962, 5412964, 5412966, 5412965, 5412967, 5412968, 5412969, 5412970.